Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 181, NWS Topeka, KS

June 28, 2016Geary County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2016, 5:29 AM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 5:29 AM CDT (10:29 UTC)
Expired
Jun 28, 2016, 6:15 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geary County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS53 KTOP 281029
SVRTOP
KSC061-197-281115-
/O.NEW.KTOP.SV.W.0181.160628T1029Z-160628T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
529 AM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 615 AM CDT

* AT 528 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  VOLLAND...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...LAW ENFORCEMENT REPORTED TREE DAMAGE IN JUNCTION
           CITY...AND FORT RILEY AIRFIELD MEASURED A 55 MPH WIND
           GUST WITH STRONGER GUSTS LIKELY OCCURRING IN THE STORM.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALMA...ESKRIDGE...ALTA VISTA...KEENE AND VOLLAND. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 302 AND 316.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3887 9650 3890 9675 3909 9676 3908 9673
      3909 9671 3907 9671 3907 9650 3904 9650
      3902 9600 3874 9607 3874 9614
TIME...MOT...LOC 1028Z 287DEG 36KT 3898 9657 

HAIL...<.75IN
WIND...60MPH
 
$$

BB
2 follow-up statements
631 
WWUS53 KTOP 281053
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
553 AM CDT TUE JUN 28 2016

KSC061-281102-
/O.CAN.KTOP.SV.W.0181.000000T0000Z-160628T1115Z/
GEARY-
553 AM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3887 9650 3904 9650 3902 9600 3874 9607
      3874 9614
TIME...MOT...LOC 1052Z 287DEG 36KT 3891 9627 

$$

KSC197-281115-
/O.CON.KTOP.SV.W.0181.000000T0000Z-160628T1115Z/
WABAUNSEE-
553 AM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHERN WABAUNSEE COUNTY...

AT 552 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
VOLLAND...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALMA...ESKRIDGE...ALTA VISTA...KEENE AND VOLLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3887 9650 3904 9650 3902 9600 3874 9607
      3874 9614
TIME...MOT...LOC 1052Z 287DEG 36KT 3891 9627 

HAIL...<.75IN
WIND...60MPH
 
$$

BB
107 
WWUS53 KTOP 281113
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 AM CDT TUE JUN 28 2016

KSC197-281123-
/O.EXP.KTOP.SV.W.0181.000000T0000Z-160628T1115Z/
WABAUNSEE-
613 AM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WABAUNSEE COUNTY WILL
EXPIRE AT 615 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS UP TO 55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3887 9650 3904 9650 3902 9600 3874 9607
      3874 9614
TIME...MOT...LOC 1111Z 287DEG 36KT 3891 9627 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:00 AM CDT, 29 minutes earlier.

Area forecast discussion, Jun 28, 5:00 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
500 AM CDT TUE JUN 28 2016

.SHORT TERM...(Today and Tonight)
Issued at 411 AM CDT TUE JUN 28 2016

A complex of thunderstorms continued to move southeast early this
morning, showing signs of intermittent severe downburst winds.
Overall parameters are not particularly favorable for severe storms,
but the organized cold pool has been able to interact with elevated
instability and modest deep layer wind shear to provide periods of
intensification and organization of rear inflow jets and downdraft
surges. It is these features that will continue to be monitored for
severe wind potential...and severe hail is a minimal secondary
hazard along with locally heavy rain. These storms have become
organized enough that they seem to be developing a convectively
enhanced MCV aloft, and would expect this feature to move southeast
with the storms and probably continue to enhance convection and
rainfall rates...and also steer the motion of the storms a bit.

Expect storms to gradually diminish and move out of the area by mid
to late morning. Beyond that time, should see mainly dry conditions
through the rest of the day. Additional storms will likely develop
in Nebraska and move south and southeast into the evening but there
is some uncertainty in whether they will have sufficient instability
to progress into northeast KS, and chances seem pretty low.  A more
organized MCS is likely to develop farther west, and remain mainly
west of the forecast area through the evening although the eastern
fringes could stretch into north central KS. Then later on tonight,
additional forcing moves across eastern Nebraska...and again may be
able to support storms into central and eastern KS closer to sunrise
but instability should be weak and severe potential seems quite
low or nil from noon today at least through tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 411 AM CDT TUE JUN 28 2016

Overall extended period remains unsettled with an active pattern of
weak embedded troughs traversing through the region, bringing
multiple chances for convection through Sunday. There are a few
periods where confidence in precip increases with a more optimal
forcing mechanism Thursday evening through Saturday evening.
Otherwise, confidence is fairly low in coverage of pops - highly
dependent on mesoscale factors that mid term models are unable to
discern this far out.

Convection on Wednesday afternoon and evening, mainly focuses over
north central areas. Timing of convection on Tuesday evening will
dictate this scenario as the NAM continues to be highlighting an MCS
over western KS during this time, while other guidance focuses the
activity further east towards central/north central areas during the
early afternoon Wednesday. Will need to monitor highs as guidance
may be trending too cool based on the coverage of precipitation and
cloud cover. I raised highs a few degrees for now as current
thinking sides with precip remaining mostly west of our area with
mostly sunny skies in the late afternoon and temps in the middle
80s.

Will likely see a break Wednesday evening before the cold front
arrives from the west Thursday afternoon, providing a better source
of lift for thunderstorms to develop. Lapse rates aloft remain weak
while ample instability and effective shear values peak at around 40
kts, lending to a few strong to severe storms, especially along and
south of the Interstate 70 corridor. Raised pops to likely south of
Interstate 70 for this period as all guidance points to the boundary
hanging up across southern KS with periods of thunderstorms
redeveloping in the afternoon hours on Friday. Mid level flow
becomes more westerly by this time, allowing for several vorticity
lobes to track from the southwest through Saturday evening.
Organized severe weather during this period is low, but cannot rule
out isolated storms being on the stronger side. On the north side of
the front, much of northeast Kansas remains on the cool side with
highs in the lower 80s and lows in the 60s. On Sunday and Monday,
while models are in large disagreement, there are trends in
shortwave ridging aloft bring a temporary end to precip chances for
the July fourth holiday. During the day, southerly flow returns
along with the heat and humidity as readings rise in to the lower
90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1153 PM CDT MON JUN 27 2016

Will continue with VFR forecast. Still appears enough wind and
cloud will keep BR/FG in check. Low probabilities of high-based
precip exist much of this forecast, too low for any inclusion.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, Jun 28, 1:57 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE JUN 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-290700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
157 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS TONIGHT. THERE
IS A SMALL CHANCE FOR THE STRONGEST STORMS TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL...MAINLY NEAR AND WEST OF A LINE FROM
BELLEVILLE TO COUNCIL GROVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE
WEEK...AND A FEW ROUNDS OF STRONG STORMS ARE POSSIBLE. WIDESPREAD
SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 28, 3:58 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     6 N WELLS               39.22N 97.55W
06/28/2016  M56 MPH          OTTAWA             KS   TRAINED SPOTTER

&&

JP
Local storm report, Jun 28, 4:00 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     TSTM WND GST     6 ENE DELPHOS           39.31N 97.67W
06/28/2016  E60.00 MPH       OTTAWA             KS   PUBLIC

&&

JP
Special weather statement, Jun 28, 4:21 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT TUE JUN 28 2016

KSZ035-280945-
DICKINSON-
421 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON COUNTY
UNTIL 445 AM CDT...

AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MANCHESTER...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON...ENTERPRISE...MANCHESTER...MOONLIGHT AND TALMAGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 285.

LAT...LON 3893 9737 3913 9737 3913 9696 3891 9708
      3880 9737 3893 9738
TIME...MOT...LOC 0921Z 317DEG 28KT 3907 9735

BB
Special weather statement, Jun 28, 5:15 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT TUE JUN 28 2016

KSZ022-036>038-281100-
WABAUNSEE-RILEY-MORRIS-GEARY-
515 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WABAUNSEE...
MORRIS...GEARY AND SOUTHERN RILEY COUNTIES UNTIL 600 AM CDT...

AT 515 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OGDEN TO NEAR DWIGHT TO LATIMER. MOVEMENT
WAS SOUTHEAST AT 45 MPH. THE STRONGEST PART OF THE STORMS WAS LOCATED
IN CENTRAL GEARY COUNTY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...COUNCIL GROVE...ALMA...OGDEN...GRANDVIEW PLAZA...
WHITE CITY...ALTA VISTA...DWIGHT...WILSEY...PARKERVILLE...LATIMER...
VOLLAND AND COUNCIL GROVE LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 325.

LAT...LON 3874 9693 3881 9693 3881 9689 3887 9689
      3887 9693 3898 9693 3898 9695 3896 9696
      3900 9696 3917 9687 3904 9620 3874 9625
      3874 9635 3867 9635 3856 9654
TIME...MOT...LOC 1015Z 295DEG 37KT 3907 9666 3888 9667 3876 9686

BB
Local storm report, Jun 28, 5:24 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 AM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
06/28/2016  M55 MPH          GEARY              KS   ASOS

&&

JP
Local storm report, Jun 28, 5:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
526 AM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
06/28/2016  M56.00 MPH       GEARY              KS   ASOS

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:50 PM CDTSpecial Weather StatementTOPRiley25 min
Jun 28, 2:17 AM CDTSpecial Weather StatementTOPRepublic28 min
Jun 28, 2:40 AM CDTSpecial Weather StatementTOPCloud35 min
Jun 28, 3:10 AM CDTSpecial Weather StatementTOPCloud50 min
Jun 28, 3:17 AM CDTSevere Thunderstorm WarningTOPCloud43 min
Jun 28, 3:35 AM CDTSevere Thunderstorm WarningTOPOttawa55 min
Jun 28, 3:53 AM CDTSpecial Weather StatementTOPClay52 min
Jun 28, 4:21 AM CDTSpecial Weather StatementTOPDickinson24 min
Jun 28, 4:37 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary38 min
Jun 28, 5:15 AM CDTSpecial Weather StatementTOPGeary, Morris45 min
Jun 28, 6:12 AM CDTSpecial Weather StatementTOPOsage, Shawnee, Wabaunsee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.